Carbon tetrachloride poisoning is considered life-threatening. This is a man-made compound that is present in certain refrigerants, dry-cleaning agents, pesticides and cleaners. Due to its high toxic level, it is no longer used in most household products.
Among those who work with chemicals, it is vital to take proper safety precautions. It can be toxic in both gas and liquid forms. The chemical is dangerous if it is inhaled, ingested or absorbed via the skin. Carbon tetrachloride poisoning can lead to toxic hepatitis and even death.
What are the signs and symptoms?
If an individual has been exposed to substantial amounts of the chemical, the indications of poisoning can be abrupt and severe. The immediate symptoms might include the following:
- Blurry vision
- Warmth in the stomach if the chemical was ingested
If exposed to excessively high or concentrated doses, it can cause stomach pain, vomiting and even death.
In some cases, delayed symptoms can manifest several days after acute exposure. They might also manifest after an extended period of steady exposure.
What are the causes?
Carbon tetrachloride poisoning can occur if an individual came in contact with large amounts of the chemical. Low level exposure over an extended period of time can also be toxic as well. Remember that this chemical is poisonous if it is inhaled, ingested or absorbed in the skin.
Who are at risk?
Individuals who work in commercial dry-cleaning facilities face a high risk for this type of poisoning. Those who work in other industries that utilize or manufacture this chemical are also at high risk. Using proper safety gear and equipment can minimize the risk.
Carbon tetrachloride can also seep into groundwater. Swimming or bathing in contaminated water can also lead to poisoning. Additionally, drinking water that is contaminated also poses as a risk.
Treatment for carbon tetrachloride poisoning
Remember that this type of poisoning is not reversible and there is no antidote. The treatment aims on minimizing the effects of the poison and alleviate the symptoms. In severe cases, life-saving measures might be needed to control the breathing and organ function. In some cases, artificial respiration might be started.
If an individual is poisoned, treatment at the hospital is required. Medications can be given to provide comfort and might include anti-nausea drugs and pain medications.
In case the individual ingested the chemical in liquid form, surgery is needed. Stomach pumping or gastric lavage is needed to eliminate the poison from the body.
For severe cases of poisoning, the organs might have been impaired. Once this occurs, dialysis or transplant surgery is needed to save the life of the individual.